Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 368, NWS Tulsa, OK

August 31, 2020Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 31, 2020, 5:28 PM CDT for Pawnee County, Oklahoma. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2020, 5:28 PM CDT (22:28 UTC)
Expired
Aug 31, 2020, 6:30 PM CDT
In force
62 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pawnee County, OK

The radar

The Tulsa radar (KINX), 102 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:04 PM CDTTSTM WND GST 753 Ene Pawnee, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:53 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS54 KTSA 312228
SVRTSA
OKC117-312330-
/O.NEW.KTSA.SV.W.0368.200831T2228Z-200831T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
528 PM CDT Mon Aug 31 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pawnee County in northeastern Oklahoma...

* Until 630 PM CDT.

* At 528 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Ripley, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Pawnee...                         Jennings...
  Hallett...                        Terlton...
  Maramec...                        Skedee...

LAT...LON 3643 9673 3633 9657 3632 9657 3630 9656
      3630 9651 3623 9640 3616 9650 3616 9682
      3624 9682 3625 9692 3633 9693 3633 9698
TIME...MOT...LOC 2228Z 220DEG 16KT 3607 9687 

HAIL...1.25IN
WIND...60MPH
 
$$

Lacy
3 follow-up statements
091 
WWUS54 KTSA 312247
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
547 PM CDT Mon Aug 31 2020

OKC117-312330-
/O.CON.KTSA.SV.W.0368.000000T0000Z-200831T2330Z/
Pawnee OK-
547 PM CDT Mon Aug 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN PAWNEE COUNTY...

At 546 PM CDT, a severe thunderstorm was located 6 miles east of
Glencoe, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Pawnee...                         Jennings...
Hallett...                        Terlton...
Maramec...                        Skedee...

LAT...LON 3643 9673 3633 9657 3632 9657 3630 9656
      3630 9651 3623 9640 3616 9650 3616 9682
      3624 9682 3625 9692 3633 9693 3633 9698
TIME...MOT...LOC 2246Z 244DEG 17KT 3619 9682 

HAIL...1.25IN
WIND...60MPH
 
$$

Lacy
828 
WWUS54 KTSA 312258
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
558 PM CDT Mon Aug 31 2020

OKC117-312330-
/O.CON.KTSA.SV.W.0368.000000T0000Z-200831T2330Z/
Pawnee OK-
558 PM CDT Mon Aug 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN PAWNEE COUNTY...

At 557 PM CDT, a severe thunderstorm was located near Pawnee, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Pawnee...                         Hallett...
Maramec...                        Skedee...

LAT...LON 3643 9673 3633 9657 3632 9657 3630 9656
      3630 9651 3623 9656 3616 9666 3616 9682
      3624 9682 3625 9692 3633 9693 3633 9698
TIME...MOT...LOC 2257Z 250DEG 32KT 3633 9676 

HAIL...1.00IN
WIND...60MPH
 
$$

Lacy
455 
WWUS54 KTSA 312328
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
628 PM CDT Mon Aug 31 2020

OKC117-312337-
/O.EXP.KTSA.SV.W.0368.000000T0000Z-200831T2330Z/
Pawnee OK-
628 PM CDT Mon Aug 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PAWNEE COUNTY
WILL EXPIRE AT 630 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning will be allowed to expire. 
However, there are strong to severe storms upstream over Payne and 
Noble counties that could affect Pawnee county. Be alert for more 
possible warnings.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3643 9673 3633 9657 3632 9657 3630 9656
      3630 9651 3623 9656 3616 9666 3616 9682
      3624 9682 3625 9692 3633 9693 3633 9698
TIME...MOT...LOC 2327Z 220DEG 16KT 3642 9666 

$$

Lacy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:43 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 2:43 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
243 PM CDT Mon Aug 31 2020

.DISCUSSION...
A lot to unpack here in the short term, and finer details will
remain difficult to predict for the next few days. What is certain
is that the pattern remains very active into at least mid week and
the threat of excessive rainfall, in particular along and south of
I-40, remains high. Add to this the recent heavy rainfall that
impacted areas of southeast OK and west central AR, and the
potential for rapid onset flash flooding and mainstem river
flooding will be present. A Flash Flood Watch has been issued
generally south of I-40 through Wed night.

This afternoon, a couple of important features noted. First a
synoptic cold front was moving into an increasingly unstable and
now weakly capped environment over north central OK. Second, an
outflow boundary was located across southeast into central OK.
This boundary has remained fairly active through the day as subtle
forcing continues to interact with it resulting in persistent
band of showers and thunderstorms from south of OKC to LeFlore
County. Additional lift will be arriving this afternoon from the
west and expect these boundaries to become increasingly active
through the evening, with severe storms possible. A persistent
signal in HRRR depicting storms developing over SW-central OK and
growing upscale and moving into southeast OK and this could
become a favored area for damaging wind potential this evening.

Increasing low level flow after 00z will transport additional
deep subtropical moisture north and as such expect continued
forcing and additional convection to develop overnight with the
emphasis on southern half of the forecast area. The pattern will
remain active with a frontal zone in place in the general vicinity
of the Red River and a trough currently over the Northern Rockies
continuing to dig south and cut off to our west. The resultant SW
flow will keep the front zone active until at least Wed night it
appears, thus the extra long watch duration. By Thu morning
several inches of rain likely long/south of I-40.

The evolution of this system remains unclear though it's impact
should wane during the later part of the week one way or other.
Still appears a weak front will bring some drier air in from the
north by about Friday, but moisture looks to return to some degree
by Sunday/Monday ahead of a more robust surge of cooler and drier
air for next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  85  71  83 /  70  60  70  70
FSM   73  81  73  82 /  80  80  70  90
MLC   71  80  70  79 /  90  90  80  80
BVO   70  85  69  82 /  70  60  60  50
FYV   69  80  68  79 /  80  80  70  80
BYV   71  82  69  82 /  70  80  60  80
MKO   72  80  70  79 /  80  80  70  80
MIO   71  82  69  81 /  70  70  60  70
F10   71  80  69  80 /  80  70  70  80
HHW   74  83  72  81 /  80  80  80  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for OKZ049-053-072>076.

AR...Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for ARZ019-020-029.

&&

SHORT TERM...20
LONG TERM....14
Hazardous weather outlook, Aug 31, 5:23 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
523 PM CDT Mon Aug 31 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
523 PM CDT Mon Aug 31 2020

...SEVERE WEATHER POSSIBLE INTO TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 6 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Late Evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Strong to severe thunderstorms have developed across central
Oklahoma late this afternoon to the south of a cold front. These
storms will move east into parts of eastern Oklahoma early this
evening, bringing a threat of damaging winds and large hail. An
isolated tornado will also be possible. These storms are likely to
weaken later this evening as they move east of Highway 75 into a
more stable airmass.

Additional thunderstorms are expected to move into parts of
southeast Oklahoma by late evening or overnight. A few of these
storms may also be severe. Heavy rainfall and flash flood
potential will also be a concern later tonight, especially as
these storms approach the Arkansas border, where heavy rain fell
late last night and this morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and Wednesday...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
The unsettled weather pattern will continue on Tuesday and Wednesday
as an upper level trough approaches from the northwest. Multiple
rounds of thunderstorms with very heavy rainfall will be possible
including the potential for flash flooding. Main-stem river
flooding may also become an issue as more widespread rainfall
occurs over the duration of the event.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 31, 4:53 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
453 PM CDT Mon Aug 31 2020

OKZ054-312230-
Osage OK-
453 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
530 PM CDT...

At 453 PM CDT, a strong thunderstorm was located 3 miles north of
Shidler, moving east at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Shidler...                        Grainola...
Foraker...                        Pearsonia...
Webb City...

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3674 9674 3692 9675 3700 9638 3668 9637
TIME...MOT...LOC 2153Z 268DEG 6KT 3684 9666

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:06 AM CDTSpecial Weather StatementTSACreek, Tulsa24 min
Aug 31, 3:29 AM CDTSpecial Weather StatementTSATulsa46 min
Aug 31, 3:48 AM CDTSpecial Weather StatementTSAOkmulgee42 min
Aug 31, 3:55 AM CDTSpecial Weather StatementTSASequoyah35 min
Aug 31, 4:16 AM CDTSpecial Weather StatementTSAOkmulgee29 min
Aug 31, 4:19 AM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner41 min
Aug 31, 4:43 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Wagoner62 min
Aug 31, 4:58 AM CDTSpecial Weather StatementTSACreek47 min
Aug 31, 5:01 AM CDTSpecial Weather StatementTSASequoyah44 min
Aug 31, 5:10 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee50 min
Aug 31, 5:45 AM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Muskogee, Sequoyah45 min
Aug 31, 5:49 AM CDTSpecial Weather StatementTSAAdair26 min
Aug 31, 6:09 AM CDTFlash Flood WarningTSALeFlore, Sequoyah3 hr
Aug 31, 6:14 AM CDTSevere Thunderstorm WarningTSAAdair, Haskell, LeFlore, Sequoyah61 min
Aug 31, 7:16 AM CDTSpecial Weather StatementTSALeFlore44 min
Aug 31, 7:30 AM CDTFlash Flood WarningTSALeFlore4 hr
Aug 31, 9:02 AM CDTFlash Flood WarningTSALeFlore, Sequoyah3 hr
Aug 31, 2:06 PM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Creek, Haskell, Latimer and 8 more55 hr
Aug 31, 2:11 PM CDTRiver Flood WarningTSALeFlore4 days
Aug 31, 4:53 PM CDTSpecial Weather StatementTSAOsage37 min
Aug 31, 5:32 PM CDTSpecial Weather StatementTSAOsage28 min
Aug 31, 6:05 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee40 min
Aug 31, 6:06 PM CDTSpecial Weather StatementTSAOsage24 min
Aug 31, 6:09 PM CDTSevere Thunderstorm WarningTSAOsage51 min
Aug 31, 6:36 PM CDTSpecial Weather StatementTSAPawnee24 min
Aug 31, 6:39 PM CDTSevere Thunderstorm WarningTSAOsage, Washington51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.